Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
175 Doctors are Online

Can increased dosage of Levothyroxine cause tingling sensation in the arms?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
I take 112 mg of Levothyroxine for low thyroid, for a half year, before 75 mgs for a half year. It seems I am getting more arm tingling, first left now right too, and kind of a sore feeling to the arms when the tingling is going on. It seems it is more when I sit down for a while. It goes away, but might come back in a couple of hours. Could the increase in the drug cause this. Also, I read that I shouldn't take multivitamins with low thyroid medicine. I take them.
Posted Wed, 18 Apr 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Jasvinder Singh 1 hour later
Thanks for posting the query.

Levothyroxine has to be taken on an empty stomach and multivitamins have to be taken after meals. The increase in the dose of levothyroxine is not responsible for the symptoms of tingling which you've mentioned.

The multivitamins can be taken by a patient who's on thyroid medications. However, the two should not be taken at the same time. The symptoms are more likely due to the sensory neuropathy. In this, the sensory part of the nerve is not functioning normally and it is the cause of such abnormal tingling sensations. It can be caused by a number of underlying problems. Diabetes is one important cause.

Hence, please get your blood sugars done and ensure that your blood suagrs remian under control. Vitamin B 12 deficiency is another common cause. Hence, their levels need to be assessed. hypothyroidism can produce such symptoms. In this the median nerve is compressed at the wrist, leading to pain, paresthesias (tingling sensations), and muscle weakness in the forearm and hand. Cervical spondylitis can also produce such symptoms.

I'll suggest getting the Nerve conduction velocity done which helps in pinpointing the site and severity of sensory neuropathy. Please do consult a neurologist for the same. Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor